Man in Blue Dress Shirt 13

Q. You have written about the EpiPen for treating allergic reactions, especially to bee stings. I just spent 8 hours in an emergency room with an allergic reaction to lisinopril, the prescribed blood pressure medication I have been taking for over two years.

It took an EpiPen to stop the swelling of my lips, face, nasal passages and throat. I was told that this blood pressure drug can cause allergic reactions unexpectedly, even in people who have taken it for years. Please let your readers know that the EpiPen is good for much more than allergic reactions to bee stings. It saved my life.

Dangerous ACE Inhibitor Reaction Reversed by EpiPen:

A. ACE inhibitor blood pressure drugs like enalapril, lisinopril and ramipril can trigger life-threatening swelling, even after years of safe use. In such instances epinephrine (EpiPen) can reverse the reaction. You are right, epinephrine can be a life-saver for a variety of allergic emergencies.

Now that you know you may react to an ACE inhibitor in this dangerous way, you might discuss alternatives with your physician. Many other types of blood pressure medicine do not trigger this type of swelling, which is called angioedema. Although it affects the throat and airways most dramatically, it can also affect the intestinal tract, causing obstruction and severe pain.

EpiPen Can Be Life-Saving for Other Allergic Reactions:

As you mentioned, the most common use of EpiPen is to treat a frightening reaction to insect stings, particularly bee or wasp stings. Here is one reader’s account:

Q. Someone wrote to you about a bad reaction to wasps. The same thing happened to me after I was stung by yellow jackets. Please warn this person (or anyone who is allergic to stings) to consult a physician about getting an EpiPen Auto-Injector. This device is a lifesaver!

A. When someone is severely allergic to insect venom, food, latex or certain medications, anaphylactic shock can kill. Thanks for reminding us that epinephrine is indeed a lifesaver in such situations.

Join Over 120,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Patricia A.

    I, too, had problems with a blood pressure medication. It was with the first refill of a new prescription. I experienced headache, sharp pains in my right temporal area, pains in my stomach and liver area and, before I could get a replacement prescription filled, a spasm of my heart (felt like it was being squeezed for about a second).

    The medication was amlodipine, generic for Norvasc. I have had no problem with the replacement refill so am convinced that my first suspicion – that it was not the medication itself but the ‘inert’ ingredients in the product – was correct.

    In researching the source of the medication, I found a US distributor but that the product was manufactured in India (online research reports evidence many problems with prescription drugs made in India and China). Since my current pharmacy uses this US distributor, I am moving my prescription to another pharmacy that I have confirmed has a US manufacturer.

    I have reported the problem to the US manufacturer and provided them with lot number and the remaining prescription.

  2. Emily

    I’m so very glad your EpiPen was able to stop your reaction to your ACE-inhibitor; epinephrine is a miracle drug. EpiPen, however, is not the only brand of epinephrine auto-injector.

    My and my son’s first and only choice is Auvi-Q. Advantages: 1) the injectors are much smaller and can fit into your pocket or small purse; exact measurements are 3 3/8″ tall, 2″ wide, x 5/8″ thick. 2) Ease of use, remove the top lid which activates a “live voice” taking you step by step through the injection process. 3) There is a red guard on the bottom, after it is removed, the injection is ready. Press it onto your outer thigh; it automatically counts 5 seconds off, followed by a beep, a flash of red light, AND the needle retracts itself automatically when finished. 4) There are also bold written instructions on the case itself. It also comes with two (2) injectors, and (1) training injector.

    The EpiPen is much larger and bulkier than Auvi-Q, and takes 10 seconds for the epinephrine to be injected vs 5 seconds with Auvi-Q. The EpiPen does not self-retract either. Using the Auvi-Q is really a “no-brainer” auto-injection and much easier to use than the EpiPen – just my opinion.

  3. William H

    I would suggest to Sandy that she contact a lawyer (most if not all willl give an initial consulltation for no cost). Depending on what she is told she could again contact the physician’s admin office and inform them that she will initiate legal action if the medication reference is not removed.

  4. Florence

    Does anyone have any idea how to reverse some reactions to blood thinners? A few years ago I was given Xarelto, and within a month I had excruciating leg pain and diarrhea. I stopped it immediately (and increased my natural blood thinners), but even though the stabbing pain was gone, my muscles still ached and sometimes throb. My family doctor was able to do acupuncture and reverse the muscle wastage.

    After getting my Fen-Pfen damaged mitral valve fixed in April they gave me another blood thinner, Eliquis, and everything got really bad again. Now I have difficulty walking, and nobody seems to care that I’ve had such a bad reaction. The Cardiologist raised his voice when I told him I stopped taking it. I’m miserable, with the bad diarrhea, and muscle pain in my legs. I’m still doing my daily exercise, but it is pure agony.

    My family Dr. has checked my blood and it is good. He told me to keep taking the remedies I’m taking-cayenne, omega 3, vitamin E, Nattokinase and Serrapeptase. I have no reactions to those remedies, and no clotting problems.

    Any suggestions on how to undo the drug damage? The gastroenterologist couldn’t figure it out either after lots of tests, and I have to take anti-diarrhea medication daily. Unfortunately, it doesn’t always work.

    • Helen M
      Modesto, CA

      Sandy, you could try repopulating your gut with beneficial bacteria using fermented foods. Miso and fermented veggies like sauerkraut. Raw kraut is now appearing in stores; I found some in Trader Joe’s and a local chain. At the very last, if that fails, there is fecal transplant. From someone who has a good population of bacteria and virii. Your doctor seems well versed in alternative practices, can I assume you have discussed this with him? I would suggest you visit the Dr. Mercola website for much information on fermented veggies and ways to make it yourself. Hope this helps.

  5. Sandy
    Heaven some day

    Interesting about linosopril. I’ve never taken it, nor would I (I don’t take pharmaceuticals), but I had to have an iron infusion two weeks ago.

    When I got to the infusion center they called up my records on the Sentara MyChart, it showed I was taking it. It first showed up several months ago and I got in touch with the doctor’s office that put it on there (I broke a bone over a year ago and the ortho wanted to operate and did a ECG. I didn’t have the surgery (my option) and it healed fine). The doctor’s office manager and I “went rounds” over it and I can’t get them to take it off. The infusion center said that once it’s on it can’t be taken off. It looks to me like this could cause BIG problems in an emergency. Should I be overly concerned? I think I should and wondering how to handle this.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.